Maine, 2013Damaging Winds in Maine, July 17, 2013
July 17, 2013 · NWS GYX · 2 events in 2 counties and zones
A shortwave and associated cold front were approaching from the northwest during the late afternoon and evening hours of July 17th. Very high precipitable water values and very warm temperatures ahead of the front combined with increasing shear to produce numerous severe thunderstorms, mainly during the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave and associated cold front were approaching from the northwest during the late afternoon and evening hours of July 17th. Very high precipitable water values and very warm temperatures ahead of the front combined with increasing shear to produce numerous severe thunderstorms, mainly during the evening hours. Due to high freezing levels, wind damage and very heavy rain were the main features of these storms as they moved through the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 17, 5:45 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 17, 5:45 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
645 PM EDT WED JUL 17 2013
.SYNOPSIS...
A WEAK COLD FRONT WILL SLOWLY CROSS NORTHERN MAINE TONIGHT...
PRODUCING A TREAT FOR SHOWERS AND THUNDERSTORMS. THE FRONT WILL
PUSH BACK TO THE NORTH ON THURSDAY...MAKING FOR A RETURN TO HOT
AND HUMID WEATHER ON FRIDAY. A COLD FRONT WILL DROP SOUTH FROM
CANADA FRIDAY NIGHT AND WILL CROSS THE REGION ON
SATURDAY...POSSIBLY SETTING OFF A ROUND OF STRONG TO SEVERE
THUNDERSTORMS. COOLER AND LESS HUMID HIGH PRESSURE BUILDS IN ON
SUNDAY AND LINGERS INTO EARLY NEXT WEEK...BEFORE THINGS START
SHOW SIGNS OF WARMING UP AGAIN.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
WILL UPDATE TO SLOW DOWN ONSET OF SHOWERS AND THUNDERSTORMS THIS
EVENING PER LATEST RADAR MOSAIC LOOP. STILL EXPECTING CONVECTIVE
ACTIVITY TO ARRIVE THROUGH THE COURSE OF THE EVENING HOURS...
LIKELY HOLDING OFF UNTIL LATE EVENING ALONG THE COAST. ANY OTHER
CHANGES VERY MINIMAL AT THIS TIME.
ZONES UPDATED TO ADD THE SEVERE THUNDERSTORM WATCH THROUGH
MIDNIGHT TONIGHT. ALREADY HAVE POSSIBLE SEVERE THUNDERSTORMS IN
THE FORECAST FOR THIS EVENING.
SHOWERS AND THUNDERSTORMS DEVELOPING OVER ONTARIO WILL MOVE
SOUTHEAST AND INTO NORTHERN NEW ENGLAND TONIGHT. THIS ACTIVITY
WILL BE PRIMARILY DRIVEN BY A SHORTWAVE TROUGH AND SURFACE COLD
FRONT INTERACTING WITH A VERY WARM/MOIST PRE-FRONTAL ENVIRONMENT.
HRRR MODEL SEEMS TO BE HANDLING THE FORECAST VERY WELL TODAY AND
THIS WAS USED EXTENSIVELY IN THE NEAR TERM FORECAST FOR TONIGHT.
AS COORDINATED WITH THE STORM PREDICTION CENTER... IT APPEARS THAT
INITIALLY ISOLATED CONVECTIVE ACTIVITY OVER CANADA AND UPSTATE NEW
YORK WILL LIKELY EVOLVE INTO A SQUALL LINE AND MOVE SOUTHEAST
THROUGH VERMONT AND NEW HAMPSHIRE AND INTO MAINE. HRRR MODEL SEEMS
TO BE SHOWING THE SIGNS OF AN MESOSCALE CONVECTIVE SYSTEM WITH
TRAILING STRATIFORM RAIN REGION BEHIND IT ARRIVING IN NEW
HAMPSHIRE AROUND 7 TO 8 PM AND HOLDING TOGETHER ALL THE WAY TO THE
COAST BY MIDNIGHT. DAMAGING WINDS WILL BE THE BIGGEST THREAT WITH
THIS SCENARIO TONIGHT... ALTHOUGH VERY MOIST ENVIRONMENT WILL
ALLOW FOR EFFICIENT RAINFALL PRODUCTION. WIDESPREAD RAINFALL OF
OVER ONE INCH ARE POSSIBLE WITH THE LEADING CONVECTIVE BAND AND
TRAILING RAIN REGION.
STORMS SHOULD MOVE OFF THE COAST AROUND MIDNIGHT... WITH CLEARING
BEHIND IT. COULD SEE SOME FOG ESPECIALLY IF RAIN IS WIDESPREAD.
HUMIDITY WILL KEEP TEMPERATURES IN THE UPPER 60S AND LOW 70S.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
COLD FRONT / OUTFLOW FROM OVERNIGHT CONVECTION WILL STALL AND WASH
OUT OFFSHORE ON THURSDAY. MAY SEE A RETURN FLOW OF WARM/MOIST AIR
INTO THE AREA WITH TEMPERATURES WARMING INTO THE UPPER 80S AND LOW
90S. DEW POINTS NEAR 70 WILL ALLOW HEAT INDEX VALUES TO RISE INTO
THE UPPER 90S. DO NOT ANTICIPATE NEEDING A HEAT ADVISORY FOR
THURSDAY AS THERE WILL NOT BE A LARGE AREA OF EXTENDED HEAT INDEX
READINGS ABOVE 100. IF HIGHER DEW POINTS OR HIGHER TEMPERATURES
ARE ACHIEVED... THEN THIS CRITERIA COULD BE MET. CONDITIONS WILL
BE CLOSE TO ADVISORY CRITERIA... BUT CONSIDERING THAT THE HOT AND
HUMID WEATHER HAS BEEN AROUND FOR SEVERAL WEEKS THIS SUMMER... DID
NOT THINK A MARGINAL ADVISORY WAS NEEDED AS THE AWARENESS OF THE
HOT AND HUMID WEATHER IS ALREADY HIGH.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON
TOMORROW... PRIMARILY OVER THE SOUTHWESTERN HALF OF THE AREA WHERE
BETTER INSTABILITY EXISTS. A SHORTWAVE TROUGH WILL ALSO ADD LIFT
IN THIS AREA TO INCREASE THE CHANCE OF CONVECTION. ALTHOUGH WE
CANNOT RULE OUT THE THREAT FOR DAMAGING WINDS WITH ANY STORMS THAT
FORM... THE THREAT DOES NOT APPEAR WIDESPREAD.
EXPECT SHOWERS AND THUNDERSTORMS TO DISSIPATE THURSDAY EVENING.
ANOTHER HUMID NIGHT WILL KEEP TEMPERATURES IN THE UPPER 60S AND
LOW 70S.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
500 MB HEIGHTS RISE ON FRIDAY AS RIDGING BUILDS IN BRIEFLY...AND
850 TEMPS APPROACH 20 C. EXPECTING THIS BE ONE OF THE MORE HOT AND
HUMID DAYS WE HAVE SEEN THIS SUMMER...AND HEAT INDEX VALUES WILL
LIKELY REACH 100 IN PARTS OF THE SOUTHERN ZONES...AND A HEAT
ADVISORY MAY BE NEEDED THERE. CANNOT RULE OUT A FEW AIR MASS
THUNDERSTORMS...BUT BETTER CHANCE WILL BE IN NORTHERN
ZONES...WHERE STRONGER WINDS ALOFT...AND APPROACHING COLD FRONT
WILL CREATE BETTER DYNAMICS...AND COULD PRODUCE SOME STRONGER
STORMS. LOOK FOR A WARM AND UNCOMFORTABLE NIGHT FRIDAY NIGHT AS
HUMIDITIES REMAIN HIGH AND INCREASED SW FLOW PREVENTS MIN FROM
DROPPING OFF MUCH. COLD FRONT WILL APPROACH NORTHERN ZONES LATE
FRIDAY NIGHT...AND THE THREAT FOR THUNDERSTORMS WILL INCREASE
TOWARD DAYBREAK...AND SHIFT SOUTHWARD TOWARD THROUGH THE DAY.
GIVEN THE GREAT SURFACE INSTABILITY AND THE STRONG MID-UPPER LEVEL
WINDS DROPPING SOUTHWARD AHEAD OF THE FRONT SATURDAY...THE THREAT
FOR SEVERE CONVECTION REMAINS A CONCERN ON SATURDAY...AND THIS
COULD LINGER INTO THE EVENING.
THE FRONT IS EXPECTED TO CLEAR THE COAST LATE SATURDAY NIGHT OR
EARLY SUNDAY...WITH CLEARING AND NOTICEABLY COOLER AND LESS
HUMID CONDITIONS. THE HIGH THAT BUILDS IN BEHIND THE FRONT WILL
LINGER INTO TUESDAY...WITH TEMPS CLOSE TO OR A LITTLE BELOW NORMAL
DURING THIS PERIOD. AN INCREASE IN HUMIDITY AND TEMPS IS POSSIBLE
BY MID-WEEK.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
SHORT TERM /THROUGH THURSDAY NIGHT/...SCATTERED WITH POSSIBLY MORE
NUMEROUS SHOWERS AND THUNDERSTORMS MOVE THROUGH OVERNIGHT WITH
POSSIBLE IFR CIG/VSBY...REACHING NW AREAS FIRST BY 00Z THEN ALONG
THE COAST LAST...MOST LIKELY AFTER 02Z. SHOWERS AND THUNDERSTORMS
END FROM NW TO SE FROM ROUGHLY 04Z TO 06Z. POSSIBLE SEVERE WX WITH
THUNDERSTORMS WITH A SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH
MIDNIGHT ACROSS THE MOUNTAINS AND FOOTHILLS OF WESTERN MAINE AND
ALL OF NEW HAMPSHIRE EXCEPT SOUTHEAST PORTIONS. VALLEY FOG WITH
POSSIBLE IFR/LIFR CIG/VSBY FORMS OVERNIGHT MAINLY WHERE RAIN HAS
FALLEN AND IN MORE FAVORABLE LOCATIONS. VFR THURSDAY AND THURSDAY
NIGHT...EXCEPT LOWER IN SCATTERED AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS. AGAIN...PATCHY FOG POSSIBLE THURSDAY NIGHT.
LONG TERM...MAINLY VFR FRIDAY AND FRIDAY NIGHT...WITH FLIGHT
RESTRICTIONS IS CONVECTION EXPECTED ON SATURDAY INTO SATURDAY
EVENING. VFR RETURNS SUNDAY AND MONDAY.
&&
.MARINE...
SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...WILL UPDATE PER
LATEST BUOY OBSERVATIONS. A FEW GUSTS UP TO 25 KT AT THIS TIME
WILL CONTINUE THROUGH THE EVENING HOURS BUT WON'T BE FREQUENT
ENOUGH TO WARRANT AN SCA. WINDS DROP OFF OVERNIGHT. WILL HOLD SEAS
BELOW 5 FEET OVERNIGHT AS THEY TRY TO BUILD THIS EVENING BUT
SLACKEN OFF OVERNIGHT AS WINDS LET UP. WINDS AND SEAS STAY BELOW
SCA LEVELS THURSDAY AND THURSDAY NIGHT.
LONG TERM...SW FLOW INCREASES AHEAD OF A COLD FRONT FRIDAY NIGHT
INTO SATURDAY WITH SEAS IN EXCESS AROUND 5 FT...AND WINDS APPROACHING
SCA LEVELS. WINDS WILL SHIFT TO NW SATURDAY NIGHT AND DIMINISH.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jul 17, 5:51 PM EST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
651 PM EDT WED JUL 17 2013
MEZ007>009-012>014-NHZ001>009-182300-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-
651 PM EDT WED JUL 17 2013
...SEVERE THUNDERSTORM WATCH 418 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
STRONG THUNDERSTORMS PRODUCING DAMAGING WINDS AND VERY HEAVY RAIN ARE
POSSIBLE THIS EVENING IN WESTERN MAINE AND NEW HAMPSHIRE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE COMBINATION OF HIGHS IN THE LOW TO MID 90S AND HIGH HUMIDITY
LEVELS COULD PRODUCE HEAT INDICIES IN EXCESS OF 100 ON FRIDAY IN
SOUTHERN NEW HAMPSHIRE AND SOUTHWEST MAINE. STRONG STORMS ARE POSSIBLE
ON FRIDAY...BUT WILL BE LARGER THREAT ON SATURDAY AS A COLD FRONT
DROPS SOUTH THROUGH THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MEZ018>028-NHZ010-013-014-182300-
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
651 PM EDT WED JUL 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TONIGHT.
STRONG THUNDERSTORMS PRODUCING DAMAGING WINDS AND VERY HEAVY RAIN ARE
POSSIBLE THIS EVENING IN WESTERN MAINE AND NEW HAMPSHIRE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE COMBINATION OF HIGHS IN THE LOW TO MID 90S AND HIGH HUMIDITY
LEVELS COULD PRODUCE HEAT INDICIES IN EXCESS OF 100 ON FRIDAY IN
SOUTHERN NEW HAMPSHIRE AND SOUTHWEST MAINE. STRONG STORMS ARE POSSIBLE
ON FRIDAY...BUT WILL BE LARGER THREAT ON SATURDAY AS A COLD FRONT
DROPS SOUTH THROUGH THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ150>154-182300-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
651 PM EDT WED JUL 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TONIGHT.
THUNDERSTORMS PRODUCING STRONG WINDS ARE POSSIBLE THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
STRONG THUNDERSTORMS ARE POSSIBLE AGAIN ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Thunderstorm Wind, Lincoln
- When
- July 17, 7:10 PM EST to 7:14 PM EST
- Where
- Lincoln County, Whitefield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.170, -69.630
A severe thunderstorm downed numerous trees in Whitefield.
Thunderstorm Wind, Somerset
- When
- July 17, 8:35 PM EST to 8:40 PM EST
- Where
- Somerset County, Skowhegan
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.770, -69.720
A severe thunderstorm downed two trees across a road in Skowhegan.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, July 17, 20131 death · 1 event
- Heat in Wisconsin, July 17 to 19, 20131 death · 1 event
- Flash Flood and Hail in Georgia, July 17, 2013$5.3 million · 1.75 in hail · 26 events
- Flash Flood and Hail in South Carolina, July 17, 2013$1.1 million · 1.5 in hail · 23 events
- Hail and Damaging Winds in Montana, July 17, 2013$304,000 · 1.75 in hail · 22 events
- Flash Flooding and Hail in Pennsylvania, July 17, 2013$465,000 · 1 in hail · 12 events
- Flash Flooding and Hail in Montana, July 17, 20138 injured · 1.25 in hail · 8 events
- Damaging Winds in Vermont, July 17, 2013$120,000 · 55 kt wind · 11 events
- Damaging Winds and Lightning Strikes in Florida, July 17, 2013$90,000 · 10 events
- Flash Flooding and Hail in Tennessee, July 17, 2013$75,000 · 1 in hail · 7 events
- Lightning Strike and Heavy Rain in Colorado, July 17, 2013$60,000 · 2 events
- Damaging Winds and Lightning Strike in New Hampshire, July 17 to 18, 2013$20,000 · 50 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469447, 469448.